Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2020, 9:57 PM CDT for Sheridan County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2020, 9:57 PM CDT (02:57 UTC)
- Expired
- Jun 7, 2020, 10:23 PM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, ND
The radar
The Minot AFB radar (KMBX), 98 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 9:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
075
WUUS53 KBIS 080257
SVRBIS
NDC083-080400-
/O.NEW.KBIS.SV.W.0032.200608T0257Z-200608T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
957 PM CDT Sun Jun 7 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Sheridan County in south central North Dakota...
* Until 1100 PM CDT.
* At 957 PM CDT, a severe thunderstorm was located 5 miles southeast
of Mcclusky, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mcclusky around 1005 PM CDT.
Other locations impacted by this severe thunderstorm include Sheyenne
Lake, Hoffer Lake, Krueger Lake, Denhoff and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 10007 4733 10020 4733 10048 4785 10058
4785 10007
TIME...MOT...LOC 0257Z 176DEG 25KT 4743 10037
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
524
WWUS53 KBIS 080313
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1013 PM CDT Sun Jun 7 2020
NDC083-080400-
/O.CON.KBIS.SV.W.0032.000000T0000Z-200608T0400Z/
Sheridan ND-
1013 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SHERIDAN COUNTY...
At 1013 PM CDT, a severe thunderstorm was located 5 miles northeast
of Mcclusky, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Sheridan County, including the following locations... Sheyenne Lake,
Hoffer Lake, Krueger Lake and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4769 10015 4741 10030 4742 10045 4785 10058
4785 10007
TIME...MOT...LOC 0313Z 176DEG 25KT 4755 10038
HAIL...1.00IN
WIND...60MPH
$$
HOLLAN117
WWUS53 KBIS 080323
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1023 PM CDT Sun Jun 7 2020
NDC083-080332-
/O.CAN.KBIS.SV.W.0032.000000T0000Z-200608T0400Z/
Sheridan ND-
1023 PM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central North Dakota.
LAT...LON 4769 10015 4741 10030 4742 10045 4785 10058
4785 10007
TIME...MOT...LOC 0319Z 176DEG 25KT 4762 10039
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:49 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 7, 9:49 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 949 PM CDT Sun Jun 7 2020 .UPDATE... Issued at 947 PM CDT Sun Jun 7 2020 Update to replace the Tornado Watch with a Severe Thunderstorm watch, as well as adding Burleigh and Sheridan counties to the Severe Watch. While the tornado threat has decreased this evening, strong shear and instability exists to continue the large hail and damaging wind gust potential. UPDATE Issued at 924 PM CDT Sun Jun 7 2020 Tornado threat is diminishing and the tornado watch will be replaced with a severe thunderstorm watch through early morning. Numerous thunderstorms will continue central and east through early morning. UPDATE Issued at 806 PM CDT Sun Jun 7 2020 At 01Z, convection was ongoing in two separate environmental regimes. In the James River Valley, increasing 850mb southerly flow was aiding in increasing convective initiation along the stalled pressure trough. Recent radar trends show initially clustered convection south of Dickey county becoming more of a QLCS type linear system with the beginnings of a northeast push on the northern end. With deep layer shear vectors oriented from the southwest to northeast at around 40 kts and effective SRH values of 150-200 m2/s2, the potential exists for meso-vortex generation within this line. The area under this threat in the near-term should be eastern Dickey county. Further west, an elevated based supercell was located over Hettinger/Grant county, just west of Heart Butte Dam. With surface dew points around 50 F and LCLs near 2000 m, the tornado potential will remain low. Strong deep layer shear and mid-level lapse rates around 7.5 C should keep the large hail threat going in the near- term given this cell persists. Looking to the south, new convection was forming near and south of the South Dakota border along the Missouri River. With the atmosphere further north towards Bismarck yet to be convectively overturned and surface dew points still in the low 60s, ample instability and shear exists for the severe threat to persist for at least several more hours. UPDATE Issued at 705 PM CDT Sun Jun 7 2020 In collaboration with SPC we extended the Tornado Watch further west into Emmons/Kidder/Foster counties. Severe convection continues along a line from eastern Emmons through Kidder and into Foster county and east. With the Linton observation in Emmons county showing dew points in the upper 60s, this may indicate the area for surface based convection extends further west than the current watch, especially with effective SRH in the 150-200 m2/s2 range extending into south- central North Dakota. UPDATE Issued at 528 PM CDT Sun Jun 7 2020 Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh counties until 09Z Monday morning. With the potential for convection to re-develop almost continuously over the southern James River Valley counties tonight, excessive rainfall may become a concern. An 850mb jet is expected to develop this evening over eastern South Dakota and nose into southeast North Dakota. Guidance indicates this jet persisting until around 9Z when it begins to shift off to the east. This will provide continuous convective initiation along the mostly stationary surface trough and convergence zone. With convective mean wind parallel to this initiating boundary and PWat values in the 1.5" to 1.75" range, flash flooding may become an issue as efficient rain producing convection moves over the same areas through the night. UPDATE Issued at 306 PM CDT Sun Jun 7 2020 Update for Tornado Watch issued in Foster, Stutsman, Logan, McIntosh, LaMoure, and Dickey counties until 03Z. && .SHORT TERM...(This evening through Monday) Issued at 205 PM CDT Sun Jun 7 2020 Severe thunderstorms with the potential for all hazards in the southern James River Valley and the potential for large hail and damaging wind gusts further west highlight the short-term forecast period. This afternoon, a deep trough was over the Pacific Northwest states with active southwest flow and embedded shortwaves over the central Rockies through the Northern Plains. The earlier occluded shortwave was continuing northward through central Saskatchewan. Upstream, mid-level vort maxes were evident ejecting through the broad parent trough with lee cyclogenesis and pressure falls detected in western South Dakota and northeast Wyoming. Further east, a somewhat diffuse pressure trough axis was extended from western Nebraska into east-central North Dakota. A pseudo- cold front was placed further west, extending from southeast Saskatchewan through southwest North Dakota. As mid-level ascent continues through this afternoon (evident by thin cirrus streaming over the Northern Plains on visible satellite imagery), increased convergence along both the pre- frontal trough and the frontal boundary further west should be the impetus for convective initiation late this afternoon. In southeast North Dakota, convection should develop along the prefrontal trough in an environment of surface dew points in the 65-70 F range under steep mid-level lapse rates of at least 7 C/km. With strong mid-level flow, EBWD of 40-50 kts will contribute to create an environment conducive to supercells capable of large hail and damaging wind gusts. The tornado potential is somewhat more uncertain given the mostly unidirectional flow in the lower levels and the likely mixing of what was a shallow low level moisture profile on the 12Z ABR raob. The tornadic (and overall severe) potential will depend on the persistence of initially discrete cells with the likely rapid initiation along the boundary. For the forecast area, the overlap of greater effective SRH and LCL's for tornado potential will be centered on LaMoure/Dickey counties with less certainty immediately west and north. The additional threat will be heavy rainfall with precipitable water in our southeast around or greater than 1.50". The non-zero potential for training, and thus a flash flood threat, exists if the intimating boundary lingers over the JMV through the evening. Though confidence in this isn't exactly high, this will need to be watched closely as the event goes on. Further west, more isolated convection should develop along the currently stalled frontal boundary later this afternoon and move through southwest North Dakota. Though weaker mid-level lapse rates and more dry boundary layer moisture profiles will be present, strong deep layer shear will provide a severe environment capable of large hail and damaging wind gusts. Convection continues into early Monday morning, though severe potential will decrease around or after midnight as the atmosphere stabilizes and convection mostly shifts off to the north/east. Scattered showers may persist through Monday in the west as cyclonic flow circulates overhead. Weak lapse rates should keep the lightning potential lower. With a cold front trekking across the state, temperatures will be cooler, especially in the west. Highs in the mid 60s west to mid 80s in the southern James River Valley are expected. The frontal boundary which will be present in the far eastern Dakotas should kick off convection again Monday afternoon, but well east of the forecast area. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun Jun 7 2020 Closed upper level low lingers over south central Canada Tuesday and Wednesday, along with a mid level trough slow to push east across the Great Plains. These features will maintain a chance for showers or thunderstorms for the middle of the week, along with cooler temperatures. Upper level ridge and surface high pressure then build into the region later in the week, bringing dry weather and a warming trend. This continues into the following weekend as the ridge continues east into the central CONUS. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 705 PM CDT Sun Jun 7 2020 A cold front across central North Dakota will move very slowly east tonight. The front will be the focus for widespread thunderstorms east of a KMOT-KBIS line. Widely scattered thunderstorms are expected west of KBIS-KMOT. Otherwise mainly vfr conditions are expected, except MVFR at KXWA after 12z. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051. && UPDATE...AE SHORT TERM...AE LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Jun 7, 9:41 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 941 PM CDT Sun Jun 7 2020 NDZ001-002-009-090245- Divide-Burke-Williams- 941 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-010>013-017>021-031>034-040>045-090245- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 941 PM CDT Sun Jun 7 2020 /841 PM MDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible across portions of west and central North Dakota tonight. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ022-023-025-035>037-046-047-090245- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- 941 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across portions of central North Dakota tonight. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. NDZ048-050-051-090245- La Moure-McIntosh-Dickey- 941 PM CDT Sun Jun 7 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight A flash flood watch has been issued for Lamoure, Dickey and McIntosh counties through tonight. See www.weather.gov/bis for details. Scattered severe thunderstorms are expected across the southern James River Valley tonight. The main hazards will be destructive hail up to baseball size, and severe wind gusts up to 70 mph. Very heavy rainfall is also likely with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed. waa
In the hours before
Local storm report, Jun 7, 9:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG ELLENDALE 46.01N 98.53W
06/07/2020 DICKEY ND EMERGENCY MNGR
MULTIPLE TREES AND AT LEAST ONE POWER POLE
DOWN IN ELLENDALE.
&&
MJLocal storm report, Jun 7, 9:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 3 E JAMESTOWN 46.91N 98.64W
06/07/2020 STUTSMAN ND PUBLIC
REPORT OF DOWNED POWER LINE ON 34TH STREET.
RELAYED THROUGH SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
&&
MJLocal storm report, Jun 7, 9:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 2 NNW CATHAY 47.58N 99.42W
06/07/2020 M60 MPH WELLS ND MESONET
MESONET STATION AS622 2 NNW CATHAY.
&&
MJLocal storm report, Jun 7, 9:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 4 NW HEART BUTTE DAM 46.65N 101.86W
06/07/2020 E60 MPH GRANT ND LAW ENFORCEMENT
&&
RKLocal storm report, Jun 7, 9:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 2 N OAKES 46.17N 98.08W
06/07/2020 M55 MPH DICKEY ND AWOS
AWOS STATION K2D5 OAKES ND AWOS.
&&
MJSpecial weather statement, Jun 7, 9:28 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Bismarck ND 828 PM MDT Sun Jun 7 2020 NDZ031-032-080315- Golden Valley ND-Billings ND- 828 PM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES UNTIL 915 PM MDT... At 827 PM MDT, a strong thunderstorm was located 5 miles south of Sentinel Butte, or 9 miles southeast of Beach, moving northeast at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Medora, Sentinel Butte and Fryburg. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4672 10383 4686 10399 4725 10353 4687 10323 TIME...MOT...LOC 0227Z 232DEG 30KT 4684 10383 HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:13 PM CDT | Tornado Warning | BIS | Dickey, LaMoure, McIntosh | 47 min |
| Jun 7, 7:22 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 23 min |
| Jun 7, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Logan, McIntosh | 51 min |
| Jun 7, 7:26 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
| Jun 7, 7:34 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 56 min |
| Jun 7, 7:49 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 26 min |
| Jun 7, 8:19 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 56 min |
| Jun 7, 8:26 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 64 min |
| Jun 7, 8:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 60 min |
| Jun 7, 8:50 PM CDT | Special Weather Statement | BIS | Slope | 25 min |
| Jun 7, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 31 min |
| Jun 7, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 51 min |
| Jun 7, 9:28 PM CDT | Special Weather Statement | BIS | Billings, Golden Valley | 47 min |
| Jun 7, 10:01 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver | 44 min |
| Jun 7, 10:05 PM CDT | Special Weather Statement | BIS | Logan | 40 min |
| Jun 7, 10:18 PM CDT | Special Weather Statement | BIS | McIntosh | 27 min |
| Jun 7, 10:46 PM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 7, 10:47 PM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 43 min |
| Jun 7, 11:13 PM CDT | Special Weather Statement | BIS | Kidder | 47 min |
| Jun 8, 12:07 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 38 min |
| Jun 8, 12:20 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 25 min |
| Jun 8, 12:31 AM CDT | Special Weather Statement | BIS | Morton | 59 min |
| Jun 8, 1:00 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 60 min |
| Jun 8, 5:17 AM CDT | Special Weather Statement | BIS | Burke | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.